Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 53, NWS Tallahassee, FL

April 8, 2020Ben Hill County, Irwin County, Turner County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 8, 2020, 4:56 PM EDT for Ben Hill County, Irwin County, Turner County, Georgia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2020, 4:56 PM EDT (20:56 UTC)
Expired
Apr 8, 2020, 5:30 PM EDT
In force
34 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Ben Hill County, GA, Irwin County, GA, Turner County, GA

The radar

The Moody AFB radar (KVAX), 83 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

553 
WUUS52 KTAE 082056
SVRTAE
GAC017-155-287-082130-
/O.NEW.KTAE.SV.W.0053.200408T2056Z-200408T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
456 PM EDT Wed Apr 8 2020

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Irwin County in south central Georgia...
  Southeastern Turner County in south central Georgia...
  Southeastern Ben Hill County in south central Georgia...

* Until 530 PM EDT.

* At 456 PM EDT, a severe thunderstorm was located 8 miles east of
  Ashburn, moving east at 45 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Fitzgerald, Ocilla, Mystic, Irwinville, Osierfield, Fitzgerald
  Municipal A/P, Irwinville Airport, Wray, Pinetta and Ashton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building,  and stay away from
windows.

&&

LAT...LON 3166 8301 3164 8301 3164 8303 3162 8303
      3162 8304 3161 8305 3161 8306 3155 8306
      3149 8311 3164 8363 3177 8358 3168 8300
      3166 8300
TIME...MOT...LOC 2056Z 284DEG 39KT 3169 8351 

HAIL...1.50IN
WIND...60MPH
 
$$
1 follow-up statement
593 
WWUS52 KTAE 082115
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
515 PM EDT Wed Apr 8 2020

GAC287-082124-
/O.CAN.KTAE.SV.W.0053.000000T0000Z-200408T2130Z/
Turner GA-
515 PM EDT Wed Apr 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TURNER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3166 8301 3164 8301 3164 8303 3162 8303
      3162 8304 3161 8305 3161 8306 3155 8306
      3149 8311 3160 8349 3175 8343 3168 8300
      3166 8300
TIME...MOT...LOC 2114Z 284DEG 39KT 3164 8328 

$$

GAC017-155-082130-
/O.CON.KTAE.SV.W.0053.000000T0000Z-200408T2130Z/
Irwin GA-Ben Hill GA-
515 PM EDT Wed Apr 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR IRWIN AND SOUTHEASTERN BEN HILL COUNTIES...

At 514 PM EDT, a severe thunderstorm was located near Mystic, or near
Ocilla, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Fitzgerald, Ocilla, Mystic, Irwinville, Osierfield, Fitzgerald
Municipal A/P, Irwinville Airport, Wray, Pinetta and Ashton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy 
structure and stay away from windows.

&&

LAT...LON 3166 8301 3164 8301 3164 8303 3162 8303
      3162 8304 3161 8305 3161 8306 3155 8306
      3149 8311 3160 8349 3175 8343 3168 8300
      3166 8300
TIME...MOT...LOC 2114Z 284DEG 39KT 3164 8328 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 2:05 PM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, Apr 8, 2:05 PM EDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
205 PM EDT Wed Apr 8 2020

.NEAR TERM [Through Tomorrow]...

Popcorn showers w/ isolated thunder were developing this afternoon,
most vigorously along a surface trough near I-10 into the Wiregrass
region. This activity should continue to develop northwest into the
large scale ascent associated w/ an approaching mid-level shortwave.
Bulk Shear approaches 35 kts with Mixed Layer CAPE around 2k J/Kg,
so there is ample shear and instability for convection. Low to mid-
level lapse rates are steep with Downdraft CAPE up to 1k J/Kg, so
damaging wind gusts are the primary threat. Isolated large hail is
also possible given steep lapse rates as well in the hail growth
zone, especially associated with any storms with rotating updrafts.
The severe weather threat will increase generally north of I-10,
where the SPC risk increases from marginal to slight across the
northern tier of southwest GA counties. The severe weather threat
will increase after 4-5 PM ET and diminish around midnight.

For late tonight into Thursday morning, a Mesoscale Convective
System will approach from the northwest. Given earlier convection
this evening and appreciable Convective Inhibition, this activity
should diminish prior to reaching our northern counties in AL/GA.

A weak cold frontal passage will occur on Thursday with decreasing
chance of showers and increasing sunshine across AL/GA. Closer to I-
10, renewed showers and thunderstorms are likely in the afternoon,
some of which could be strong to severe.

.SHORT TERM [Thursday Night through Friday Night]...

The more active pattern will continue into the short term as another
upper level disturbance moves across the area Thursday night into
Friday. This will allow for 20-30% PoPs across the southern portion
of the CWA. Instability is limited. As this wave shifts east,
high pressure builds at the surface and conditions will be dry for
Friday night.

The big story for the short term will be the change in temperatures.
While highs tomorrow will reach into the 90s across portions of
our area, highs will be in the lower 70s on Friday. Lows will
mainly be in the 40s and 50s.

.LONG TERM [Saturday Through Wednesday]...

The long term looks to hold our most potent chance of severe weather
over the next week. A cut off upper level low across the southwest
CONUS will eventually progress eastward this week with the upper low
across western TX on Saturday. As this occurs, a surface low
develops across the Plains this weekend and lifts northward into the
Ohio Valley. There are still some timing differences in the
guidance with the GFS faster than the ECWFM. Overall though, a
warm front will setup across the southeast Saturday night into
Sunday putting the CWA in the warm sector. As the surface low
lifts northward, the cold front will move through the area Sunday
night into Monday. This system will not only give us the best
chance of rain over the next week, but also our best chance of
severe storms. CAPE will be sufficient with values around 1500
J/kg, however the shear values are more impressive with low level
shear of 30-35kts and deep layer shear of 50-65kts. This will
result in severe weather chances late in the weekend into early
Monday with tornadoes, damaging wind and hail all being possible.
As today is safe place selfie day today, it's a good time to find
your safe place with the upcoming severe event this weekend.

The cold front will linger across the southeast Big Bend area for a
few days, allowing for low end PoPs through much of the long term.
Temperatures will climb ahead of the front with high temperatures
back in the 80s beginning Sunday.

&&

.AVIATION...
[Through 18Z Thursday]

Flirting with MVFR through this evening mainly at DHN, ECP, and
VLD in TSRA...otherwise VFR. Widespread IFR/LIFR in low clouds and
patchy fog returns tonight, with ABY the exception where MVFR is
expected. Southwest winds this afternoon 10-20 kts, becmg light
and variable overnight.

&&

.MARINE...

Winds speeds will be around 15 knots for much of the remainder of
the week but increase to 20 knots ahead of a strong cold front that
will affect the marine area Sunday into Monday. With this event,
seas will increase 8-10 feet. Besides stronger winds and seas,
severe weather will be possible across the marine area Sunday into
Monday.

&&

.FIRE WEATHER...

Outside of high dispersions, hazardous fire weather conditions are
not expected.

&&

.HYDROLOGY...

Rainfall amounts will be light through the rest of the week, however
with a front moving through late this weekend into next week, rain
chances will increase. This front will stall out over the southeast
Big Bend area on Monday. Overall rainfall amounts will be in the
2-3 inch range with isolated higher amounts. A few rivers could
end up being pushed back up into action.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   70  91  59  71  49 /  10  50  20  30   0
Panama City   71  83  61  71  54 /  20  20  30  30   0
Dothan        69  85  57  71  46 /  40  20  30  20   0
Albany        69  86  58  70  46 /  50  20  20  10   0
Valdosta      69  88  58  70  46 /  40  40  20  20   0
Cross City    69  85  62  70  49 /  30  20  20  30   0
Apalachicola  71  81  62  70  56 /  10  10  20  30   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...LF
SHORT TERM...Fieux
LONG TERM...Fieux
AVIATION...LF
MARINE...Fieux
FIRE WEATHER...LF
HYDROLOGY...Fieux

In the hours before

Special weather statement, Apr 8, 3:07 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
207 PM CDT Wed Apr 8 2020

FLZ007-081930-
North Walton FL-
207 PM CDT Wed Apr 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALTON COUNTY UNTIL
230 PM CDT...

At 207 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Baker, or 11 miles northwest of Crestview, moving east
at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Liberty, Paxton, Gordon, Pond Creek, Cluster Springs, Fox Hill,
Flowersville, New Harmony, Caney Creek and Lakewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3099 8639 3099 8619 3076 8620 3078 8639
TIME...MOT...LOC 1907Z 273DEG 25KT 3090 8665
Special weather statement, Apr 8, 3:35 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
235 PM CDT Wed Apr 8 2020

FLZ007>011-082015-
Central Walton FL-Holmes FL-Jackson FL-North Walton FL-Washington FL-
235 PM CDT Wed Apr 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JACKSON...NORTHERN
WALTON...HOLMES AND NORTHERN WASHINGTON COUNTIES UNTIL 315 PM CDT...

At 234 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Vernon, moving east at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Vernon, Chipley, Graceville, De Funiak Springs, Bonifay, Eglin Air
Force Base, Bradford, Union, Liberty, Cottondale, Paxton, Ponce De
Leon, Alford, Caryville, Wausau, Esto, Westville, Campbellton, Noma
and Oakwood Hills.

LAT...LON 3099 8639 3099 8529 3058 8530 3060 8639
TIME...MOT...LOC 1934Z 268DEG 33KT 3069 8588
Special weather statement, Apr 8, 3:42 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
342 PM EDT Wed Apr 8 2020

GAZ126>128-082015-
Worth GA-Lee GA-Turner GA-
342 PM EDT Wed Apr 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TURNER...NORTHERN LEE AND
NORTHWESTERN WORTH COUNTIES UNTIL 415 PM EDT...

At 342 PM EDT, Doppler radar was tracking a strong thunderstorm near
Smithville, or 11 miles north of Leesburg, moving east at 50 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Leesburg, Smithville, Worth, Warwick, Chokee, Sibley, Starksville,
Scrutchins, Hobby, Neyami, Philema, Dakota, Doles, Mossy Dell and
Oakfield.

LAT...LON 3191 8392 3184 8394 3184 8386 3182 8385
      3183 8384 3181 8383 3180 8380 3180 8365
      3163 8371 3178 8429 3179 8428 3179 8426
      3183 8426 3185 8429 3192 8426
TIME...MOT...LOC 1942Z 287DEG 44KT 3190 8418
Special weather statement, Apr 8, 4:14 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
314 PM CDT Wed Apr 8 2020

FLZ007>011-082100-
Central Walton FL-Holmes FL-Jackson FL-North Walton FL-Washington FL-
314 PM CDT Wed Apr 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...NORTHERN WALTON...
HOLMES AND WASHINGTON COUNTIES UNTIL 400 PM CDT...

At 314 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Marianna to near De Funiak Springs.
Movement was east at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Vernon, De Funiak Springs, Bonifay, Marianna, Chipley, Graceville,
Eglin Air Force Base, Chattahoochee, Bradford, Union, Liberty, Live
Oak, Malone, Sneads, Cottondale, Grand Ridge, Greenwood, Ponce De
Leon, Alford and Caryville.

LAT...LON 3099 8628 3097 8500 3096 8498 3093 8498
      3088 8493 3082 8494 3077 8492 3073 8488
      3067 8488 3062 8491 3060 8496 3061 8517
      3057 8518 3056 8549 3058 8632
TIME...MOT...LOC 2014Z 274DEG 31KT 3073 8530 3078 8613
Special weather statement, Apr 8, 4:14 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
414 PM EDT Wed Apr 8 2020

GAZ126>128-130-131-082100-
Worth GA-Lee GA-Irwin GA-Turner GA-Ben Hill GA-
414 PM EDT Wed Apr 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IRWIN...TURNER...
NORTHEASTERN LEE...BEN HILL AND NORTHERN WORTH COUNTIES UNTIL 500 PM
EDT...

At 414 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Jacksonville to 10 miles west of Arabi.
Movement was east at 60 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Fitzgerald, Ashburn, Ocilla, Mystic, Worth, Terrell, Sycamore,
Warwick, Rebecca, Chokee, Amboy, Osierfield, Waterloo, Pinetta,
Inaha, Ashton, Irwinville, Hobby, Turner Co Airport and Irwinville
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3189 8393 3184 8394 3184 8386 3180 8380
      3180 8361 3185 8361 3182 8313 3181 8313
      3182 8311 3178 8303 3178 8299 3166 8300
      3161 8306 3158 8306 3160 8398 3190 8407
TIME...MOT...LOC 2014Z 280DEG 54KT 3180 8298 3177 8387

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 3:42 PM EDTSpecial Weather StatementTAELee33 min
Apr 8, 4:27 PM EDTSevere Thunderstorm WarningTAEBen Hill, Irwin, Turner, Worth33 min
Apr 8, 5:29 PM EDTSevere Thunderstorm WarningTAEBerrien, Irwin31 min
Apr 8, 6:48 PM EDTSpecial Weather StatementTAEWorth27 min
Apr 8, 7:16 PM EDTSpecial Weather StatementTAEColquitt, Tift44 min
Apr 8, 7:29 PM EDTSevere Thunderstorm WarningTAEEarly, Miller, Seminole46 min
Apr 8, 7:41 PM EDTSevere Thunderstorm WarningTAEBerrien, Colquitt, Cook, Tift, Worth34 min
Apr 8, 7:51 PM EDTSpecial Weather StatementTAEBerrien24 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.